Alert archive / Maryland / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Baltimore/Washington

July 1, 20155 counties in Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 1, 2015, 1:32 AM EDT for 5 counties in Maryland. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2015, 1:32 AM EDT (05:32 UTC)
Expired
Jul 1, 2015, 3:30 AM EDT
In force
118 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD, Harford County, MD, Howard County, MD

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 9:51 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 30, 9:51 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EDT TUE JUN 30 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NORTH OF THE AREA THROUGH TONIGHT.
LOW PRESSURE TRACKING THROUGH THE EASTERN GREAT LAKES WILL SLOWLY
DRAG A COLD FRONT NEAR THE AREA WEDNESDAY...WITH THE FRONT PUSHING
THROUGH AND STALLING TO THE SOUTH THROUGH THE END OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SVR TSTM WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF THE AREA.
UPPER LVL TROF REMAINS THE MAIN PLAYER IN CONVECTION DEVELOPMENT
FOR THE AREA TONIGHT INTO WED AS IT PIVOTS FROM THE GL REGION EAST
INTO THE NORTHEAST. 01Z WATER VAPOR IMAGERY INDICATING EMBEDDED
SHORTWAVE OVER WV TRIGGERING ON GOING CONVECTION...EXTENDING EAST
INTO WESTERN VA/EASTERN WV WHERE THE BETTER INSTABILITY AND SHEAR
STILL RESIDE. ISO STRONG TSTMS STILL PSBL WITH THE ENVIRONMENT
STILL TO BE WORKED OVER...MAINLY THRU 03Z...WITH SCT SHOWERS THEN
EXPECTED TO PUSH ACROSS THE CWA THE REMAINDER OF THE NIGHT AS THE
TROF SWINGS THRU.

THE TROF WL EMERGE OVER THE ERN SHORE BY WED MRNG. A CDFNT WL BE
APPROACHING...ATTENDANT FM LOPRES THAT WL BE TRACKING ACRS QUEBEC
BY THAT TIME. HWVR...THE CDFNT LOOKS QUITE WEAK...AND AM
STRUGGLING TO FIND FORCING MECHANISMS. AMS WL STILL BE QUITE MOIST
BUT NOT THAT UNSTBL. MID LVL LAPSE RATES WL BE DECENT. WL HOLD
ONTO LOW END CHC POPS...HIER THAN MAV/MET...AND CONT TIL SUNSET.

WL STILL BE IN THE WARM SECTOR TMRW...SO TEMPS WL BE SLGTLY MUGGY
WITH HIGHS MID-UPR 80S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL MOVE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
THURSDAY MORNING WHILE A COLD FRONT REMAINS STALLED ACROSS MUCH OF
THE EASTERN SEABOARD. SHOWERS ARE EXPECTED TO MOVE INTO THE
HIGHLANDS THURSDAY AFTERNOON AS LOW PRESSURE MOVES ALONG THE STALLED
FRONTAL BOUNDARY. FCST MODELS HAVE SLOWED DOWN THE PROGRESSION OF
SHOWERS MOVING INTO THE REGION. SHOWERS WILL SPREAD ACROSS THE MID-
ATLANTIC THURSDAY NIGHT. HEAVY SHOWERS ARE EXPECTED AS ENHANCED LIFT
OCCURS IN THE ENTRANCE REGION OF A UPPER LEVEL JET. DUE TO THE TIME
OF DAY AND LACK OF INSTABILITY ALOFT...THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MAIN STORY THROUGH THE EXTENDED IS CONT CHCS FOR UNSETTLED WX...AS
STUBBORN FRONTAL BOUNDARY REMAINS NEAR/OVER OUR AREA. THERE REMAINS
CONSIDERABLE UNCERTAINTY AND MODEL DISAGREEMENT WITH REGARDS TO
FRONTAL LOCATION THROUGH THE EXTENDED. AS SUCH...IT IS DIFFICULT
DETERMINE THE SPATIOTEMPORAL EXTENT OF ANY ACTIVITY AND DETERMINE
CONVECTIVE VS SHOWER CHCS.

MILLION DOLLAR QUESTION IS WHAT WILL THE WX BE LIKE ON SAT...FOR NOW
HAVE KEPT CHC POPS AND THUNDER...THOUGH THERE IS CERTAINLY BUST
POTENTIAL WITH THIS...AS FRONT COULD BE FAR ENOUGH TO OUR
SOUTH...WHICH WOULD LIMIT INSTABILITY (ELEVATED).

AS MENTIONED YESTERDAY...TEMPS PROGGED TO REMAIN AOB CLIMO NORMS
THROUGH THE EXTENDED...WITH A GRADUAL WARMING TREND THROUGH THE
PERIOD. DEWPOINTS ALSO EXPECTED TO REMAIN AOB 70F...SO NOT EXPECTING
CONDITIONS TO BE VERY OPPRESSIVE.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
GENERALLY VFR CONDITIONS FOR THE TAF PERIOD. ISO TSTMS PSBL
TONIGHT...WITH COULD BRIEFLY REDUCE CIGS AND VIS TO SUB-VFR AND
PRODUCE GUSTY WINDS TO 30 KTS. OTHERWISE...WINDS SLY LESS THAN 10
KTS...BCMG LIGHT/VRB AFTR 06Z.

TSRA CVRG LOOKING MUCH LWR ON WED...AS TROF WL BE EAST OF
TERMINALS. A WEAK CDFNT WL BE DROPPING SWD IN THE AFTN-EVNG. ITS
ENTIRELY PSBL THAT THERE WL BE NO TSRA AT ALL. TAFS VFR W/ CIGS
BKN-OVC050-060.

SUB-VFR CONDITIONS POSSIBLE THURSDAY NIGHT AS RAIN MOVES INTO THE
REGION

MAIN CONCERN THROUGH EXTENDED IS POTENTIAL FOR SCATTERED
THUNDERSTORMS EACH DAY...WITH SUB-VFR CONDS POSSIBLE NEAR TSTMS. VFR
CONDS EXPECTED OUTSIDE OF TSTMS.

&&

.MARINE...
SCA REMAINS IN EFFECT FOR THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC THRU THE NIGHT WITH SLY WINDS GUSTING TO 18 KTS. SUB-SCA
CONDITIONS THEN EXPECTED AFTR DAYBREAK ON WED...CONTINUING THRU
WED NIGHT. CHC OF TSTMS ON WED AFTN COULD BRING BRIEF GUSTY
WINDS AND REDUCED VSBYS.

SHOWERS WILL OVERSPREAD THE REGION THURSDAY NIGHT AND MAY CAUSE
REDUCED VSBYS.

WINDS EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE
EXTENDED...THOUGH WILL NEED TO MONITOR AS FRONT WILL BE NEAR AREA
EACH DAY. SHOWERS AND TSTMS ARE ALSO POSSIBLE EACH DAY...WHICH
COULD IMPACT MARINE CONCERNS

&&

.TIDES/COASTAL FLOODING...
WATER LVLS RUNNING ABT A FOOT ABV ASTRO NORMS. THE LOWER OF THE
TWO HIGH TIDES ROLLING IN NOW...WHICH WL KEEP LEVELS BELOW ADVY
CRITERIA. HWVR...ISSUES WUD RESULT FROM THE NEXT TIDE...MIDNGT TO
NOON. TOO SOON TO ISSUE ADVY ATTM...BUT ONE MAY BE REQD BEFORE
EVNG OVER.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR ANZ531>533-
     537-539>542.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ534-543.

&&

SYNOPSIS...HTS
NEAR TERM...SEARS/HTS
SHORT TERM...HAS
LONG TERM...MSE
AVIATION...HAS/MSE/SEARS
MARINE...HAS/MSE/SEARS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 1, 1:04 AM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT WED JUL 1 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
104 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HEAVY RAIN RESULTING IN FLASH FLOODING WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011115-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
104 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HEAVY RAIN RESULTING IN FLASH FLOODING WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 30, 10:03 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     2 W MOLER CROSSROADS    39.39N  77.81W
06/30/2015                   JEFFERSON          WV   911 CALL CENTER

            DOWNED POWER LINE AT 5959 SHEPHERDSTOWN PIKE

&&

EVENT NUMBER LWX1500653

IMR
Local storm report, Jun 30, 10:21 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 NE MIDDLETOWN         39.47N  77.51W
06/30/2015  M0.88 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1500654

SEARS
Local storm report, Jun 30, 10:30 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     4 SSE ELMA              37.70N  78.77W
06/30/2015                   NELSON             VA   911 CALL CENTER

            TREE DOWN ON RED APPLE ORCHARD LANE

&&

EVENT NUMBER LWX1500655

RCM
Local storm report, Jul 1, 12:52 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND DMG     2 NNE STORCK            38.45N  77.59W
07/01/2015                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN AT HARTWOOD RD AND SPOTTED TAVERN RD

&&

EVENT NUMBER LWX1500656

IMR
Local storm report, Jul 1, 12:57 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND DMG     1 ESE HEFLIN            38.48N  77.56W
07/01/2015                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN AT POPLAR RD AND TACKETTS MILL RD

&&

EVENT NUMBER LWX1500657

IMR
Local storm report, Jul 1, 12:58 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     2 NNE STORCK            38.45N  77.59W
07/01/2015                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN AT HARTWOOD RD AND SPOTTED TAVERN RD

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1500656

IMR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:31 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah19 min
Jun 30, 9:37 PM EDTSevere Thunderstorm WarningLWXLoudoun38 min
Jun 30, 9:52 PM EDTFlash Flood WarningLWXFrederick4 hr
Jun 30, 9:55 PM EDTSevere Thunderstorm WarningLWXNelson50 min
Jun 30, 10:28 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville47 min
Jun 30, 11:08 PM EDTCoastal Flood AdvisoryLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church11 hr
Jun 30, 11:17 PM EDTSpecial Marine WarningLWX58 min
Jun 30, 11:36 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Loudoun, Prince William, Rappahannock24 min
Jun 30, 11:44 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Madison, Orange, Spotsylvania31 min
Jun 30, 11:55 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Manassas Park35 min
Jun 30, 11:57 PM EDTSpecial Marine WarningLWX93 min
Jul 1, 12:10 AM EDTSpecial Marine WarningLWX65 min
Jul 1, 12:11 AM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, Stafford, City of Alexandria34 min
Jul 1, 12:21 AM EDTSpecial Marine WarningLWX54 min
Jul 1, 12:22 AM EDTSpecial Marine WarningLWX68 min
Jul 1, 12:33 AM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, Stafford, City of Fairfax, City of Manassas and 1 more27 min
Jul 1, 12:47 AM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria28 min
Jul 1, 1:02 AM EDTSpecial Marine WarningLWX88 min
Jul 1, 2:23 AM EDTSpecial Marine WarningLWX97 min
Jul 1, 7:45 PM EDTSpecial Marine WarningLWX90 min
Jun 30, 10:02 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington43 min
Jul 1, 12:10 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's35 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's32 min
Jul 1, 1:00 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's, City of Baltimore30 min
Jul 1, 1:24 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 2 more36 min
Jul 1, 1:37 AM EDTSevere Thunderstorm WarningLWXBaltimore, Harford23 min

Nearby

Flash Flood Warnings in Maryland, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.